Wisconsin, 2021

Winter Storm in Wisconsin, December 10 to 11, 2021

December 10 to 11, 2021 · NWS GRB · 17 events in 17 counties and zones

A surface low tracked northeast from the central Plains through the western Great Lakes region late Friday night (12/10) into Saturday morning (12/11), bringing 8 to 14 inches of snow to northern Wisconsin and portions of central and northeast Wisconsin. Gusty winds of 30 to 40 mph led to blowing and drifting of snow and power outages across portions of northern Wisconsin with over 14,000…

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

A surface low tracked northeast from the central Plains through the western Great Lakes region late Friday night (12/10) into Saturday morning (12/11), bringing 8 to 14 inches of snow to northern Wisconsin and portions of central and northeast Wisconsin. Gusty winds of 30 to 40 mph led to blowing and drifting of snow and power outages across portions of northern Wisconsin with over 14,000 customers reported without power.

Some of the highest snowfall totals included 14.0 inches in Monico (Oneida Co.), 13.5 inches in Irma (Lincoln Co.), 13.0 inches near Spread Eagle (Florence Co.), 12.7 inches near Merrill (Lincoln Co.), 12.5 inches in Crivitz (southern Marinette Co.) as well as near Amberg (northern Marinette Co.), 12.0 inches in Colby (Marathon Co.) and 11.0 inches in Arbor Vitae (Vilas Co.).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Dec 10, 12:08 PM CST, 52 minutes earlier.

Area forecast discussion, Dec 10, 12:08 PM CST, 52 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
1208 PM CST Fri Dec 10 2021

Updated aviation portion for 18Z TAF issuance
and new information added to update section

.UPDATE...
Issued at 1152 AM CST Fri Dec 10 2021

Forecast appears to be generally on track. There may be some minor
adjustments to precipitation type and snowfall amounts on the
southeast periphery of the headlines, due to the warm layer aloft
advecting slightly farther north. Also need to take a closer look
at whether a dry slot will punch a little farther northwest into
the area.

Also looking at models trends toward a band of higher QPF
northwest of GRB during the overnight period - perhaps evidence
of a developing TROWAL.

&&

.SHORT TERM...Today...Tonight...and Saturday
Issued at 419 AM CST Fri Dec 10 2021

The greatest weather impact for the entire forecast period will be
the Winter Storm moving through the area this afternoon into
Saturday morning. Still a challenging forecast with respect to
snowfall totals across the Fox Valley, Green Bay into the Door
Peninsula. Winter Storm Warnings and Advisories remain in effect
for much of northeast Wisconsin. No changes were made to Winter
headlines with this forecast update.

Today: A surface ridge, in place across northeast Wisconsin this
morning, is expected to quickly exit to the northeast by early
afternoon as the well-advertised winter storm system takes shape
across the central Plains. The surface low is expected to steadily
intensify as it lifts northeastward, reaching northeast Missouri by
00Z/11. Ahead of the system, Gulf moisture is expected to stream
northward as noted by the isobars remaining open to the Gulf of
Mexico. Aloft, northeast Wisconsin is expected to remain in the
right-entrance region of a west-east oriented upper-level jet
positioned over Ontario into southwest Quebec. At the same time, WAA
ahead of the system will allow for increased isentropic ascent
during the afternoon hours as 850-700 mb FGEN tightens up across
portions of central and north-central Wisconsin (this has been the
focus of 1+ inch/hr snowfall rates this morning across the Plains).
As all of these features come together this afternoon, expect snow
to develop, heaviest central/north-central where the aforementioned
FGEN banding is focused. Thermal profiles support snow this
afternoon; however, that will change later toward the evening hours
as warmer air gets drawn north/northwestward. It is possible that
some rain may mix in with the snow near the shoreline as surface
temperatures warm into the mid to upper 30s. Otherwise, as snow
intensities increase this afternoon, expect a quick 1-3 inches
between roughly 21Z and 00Z across portions of central into north-
central Wisconsin. While this will not be the height of the storm,
slippery roads will likely impact the evening commute in those
locations. Only light snow is expected outside of the aforementioned
band. High temperatures are expected to be in the low to mid 30s.

Tonight: The surface low is forecast to shift from northeast
Missouri this evening to central Lake Michigan by 12Z/11. Aloft,
much of northeast Wisconsin will be under increased upper-level
dynamics as a coupled jet remains in place across the area. This
will be the right-entrance region of a jet to the north and the left-
exit region of a jet nosing in from the south. As mentioned earlier,
plenty of moisture will remain in place with PWAT values running
around 200-250 percent of normal for this time of year. The theta-E
gradient continues to tighten and the associated FGEN banding
becomes northeast to southwest oriented across portions of central
into north-central Wisconsin as some evidence of a TROWAL formation
develops. The mid-level FGEN banding, along with larger-scale
forcing and steepening mid-level lapse rates (6-7C/km), will likely
lead to impressive snowfall rates. In fact, HREF probabilities
indicate nearly 100 percent chance of seeing snowfall rates of 1
inch/hr across central into far northeast Wisconsin between 00Z/11
and 07Z/11. HREF probabilities suggest roughly a 40 percent chance
of seeing 2+ inch/hr snowfall rates. Snowfall totals of 6 to 12
inches (locally greater) are expected in the Winter Storm Warned
locations, with a majority of that occurring this evening into the
early overnight hours.

Farther to the southeast, across portions of east-central Wisconsin,
a nose of warm air is expected to wrap into the area between roughly
03Z and 09Z before shifting east. This would be along and southeast
of a line from southern Oconto County to eastern Waushara County.
Snow will likely develop in those locations in the evening before
quickly transitioning to mainly rain through much of the night. On
the western edge of that line, there will be more of a wintry mix of
snow/sleet/freezing rain/rain. Late in the night, the deformation
band/FGEN band will wrap through the eastern part of the area,
allowing for a quick burst of moderate to perhaps heavy snow across
east-central Wisconsin as temperatures quickly decrease aloft. Some
thunder will be possible through the night as well with steepening
mid-level lapse rates. Generally expecting 1 to 2 inches of snow in
the Winter Weather Advisory area, with a brief period of light
freezing rain possible overnight. Perhaps the most challenging
portion of the forecast will be snow amounts across the Fox Valley
up toward Green Bay and the Door Peninsula as a low track shift of
30-50 miles could lead to less snow than is currently forecast. The
lower snowfall outcome would be more likely than snowfall totals
exceeding the current forecast. Kept the Advisory headlines the
same, but there will be a period where the precipitation will likely
remain in the form of rain through much of the night.

Saturday: The low will continue to lift off to the northeast
Saturday morning; however, the aforementioned deformation band/FGEN
band will likely be over east-central Wisconsin and the Door
Peninsula early in the day, allowing for continued heavy snow in
those locations. The rest of the area will see the snowfall
gradually taper off from the west. Another major concern from this
system will be the tightening pressure gradient with cold air
advecting into the region. This combination with an an intense wind
core just above the surface will likely lead to north to northwest
winds gusting to 35 to 45 mph, with the strongest gusts expected
along the lakeshore. This will lead to blowing and drifting snow
along with greatly reduced visibilities. East-central WI and far
northeast Wisconsin could see an additional 1-3 inches of snow
during that time period while much of the rest of the area sees very
little snow on Saturday morning. Total snow in the Advisory area is
expected to be between 2 and 5 inches (although some snow melt will
likely occur between the evening snow and the early morning snow),
while the warned area totals will likely be in the 6 to 12+ inch
range.

.LONG TERM...Saturday Night Through Thursday
Issued at 419 AM CST Fri Dec 10 2021

The main story for this period will be the above normal
temperatures that are expected over the next week. Dry conditions
will prevail Saturday night through Tuesday. With the moist
southerly flow on Tuesday, would expect drizzle and some fog to
develop Tuesday night especially over the deep snow pack across
northern Wisconsin. Some of the recent models indicated readings
warming well into the 50s on Wednesday.

This may be true across our southeast counties where there will
be less snow from the storm today into Saturday, plus melting of
the snowpack through mid week would give this area the best chance
of seeing these readings. Am concerned about northern Wisconsin
where there will be a deeper snow pack and upslope flow where this
would promote widespread dense fog and drizzle which would keep
temperatures much cooler than advertised.

Another interesting tidbit with the system Wednesday into Thursday
will be the potential for showers Wednesday night into early
Thursday morning along the cold front. Some of the models are
indicating a few hundred J/KG of CAPE. There may be some potential
for thunder if this hold true. Even if there isn't thunder, the
showers may be capable of producing strong winds as the models are
indicating 50 to 60 knots at 850mb. Windy conditions are expected
on Thursday behind the departing system.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1152 AM CST Fri Dec 10 2021

The initial frontogenetic band of snow has set up over central
WI, and is expected to shift or reform farther north as the
afternoon wears on. More widespread precipitation will occur by
late this afternoon or early evening. Heavy snow will occur along
and north of a ISW-EZS-MNM line, with mixed snow, rain, freezing
rain and sleet farther southeast. Widespread LIFR/VLIFR flight
conditions will develop in association with the heavy snow, with
IFR/LIFR where the mixed precipitation occurs. Colder air will
arrive in east central WI Saturday morning, leading to a
changeover to all snow. The snow will gradually taper off from
west to east during the mid to late morning on Saturday.

Strong north to northwest winds will develop late tonight into
Saturday morning, causing blowing snow. Some LLWS will also
develop this evening, and continue at times into Saturday morning.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 3 PM this afternoon to noon CST
Saturday for WIZ022-038>040-045-048.

Winter Storm Warning from 3 PM this afternoon to noon CST
Saturday for WIZ005-010>013-018>021-030-031-035>037-073-074.
&&

UPDATE.........Kieckbusch
SHORT TERM.....Cooley
LONG TERM......Eckberg
AVIATION.......Kieckbusch
Hazardous weather outlook, Dec 10, 8:01 AM CST, 4 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
801 AM CST Fri Dec 10 2021

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-111415-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
801 AM CST Fri Dec 10 2021

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Today and Tonight

A significant winter storm will bring a swath of 6 to 12 inches of
snow to north central and much of central and far northeast
Wisconsin from late this afternoon through late tonight. Warmer
air wrapping into central Wisconsin and the Fox Valley and
lakeshore areas will result in less snow accumulation and some
minor ice accumulations. A few rumbles of thunder will be possible
tonight. In addition, winds will gust as high as 25 to 35 mph
late tonight, and may result in blowing and drifting snow.
Hazardous travel conditions can be expected across the region. A
Winter Storm Warning remains in effect for north central and much
of central and northeast Wisconsin. A Winter Weather Advisory is
in effect from around Wautoma to Appleton and Green Bay to Door
County.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The significant winter storm will linger across east-central and
far northeast Wisconsin through much of Saturday morning. An
additional 1 to 3 inches of snow and a light glaze of ice will be
possible over those locations. Wind gusts are expected to
increase to 30 to 45 mph over the entire forecast area, which will
lead to considerable blowing and drifting snow in north central,
central and far northeast Wisconsin. Hazardous travel conditions
will persist through much of the day.

.SPOTTER INFORMATION STATEMENT...

Spotters are encourage to report snowfall totals over the next few
days.

LMZ521-522-541>543-111415-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
801 AM CST Fri Dec 10 2021

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

North to northwest gales to 40 kts are expected on Saturday.

West gales are possible on Thursday.

Kieckbusch

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 winter storm. Local standard time, as filed.

Winter Storm, Lincoln

When
December 10, 1:00 PM CST to December 11, 10:00 AM CST
Where
Lincoln forecast zone
Reported by
COOP Observer
Coordinates
45.338, -89.735 (the zone’s center; the record gives no point)

The highest snowfall totals across Lincoln County included 13.5 inches in Irma, 12.7 inches near Merrill, 11.5 inches near Tomahawk, and 10.0 inches near Harrison.

Winter Storm, Marathon

When
December 10, 1:00 PM CST to December 11, 10:00 AM CST
Where
Marathon forecast zone
Reported by
COOP Observer
Coordinates
44.898, -89.759 (the zone’s center; the record gives no point)

The highest snowfall totals across Marathon County included 12.0 inches in Colby, 8.2 inches near Shantytown, and 8.0 inches near Wausau.

Winter Storm, Langlade

When
December 10, 1:00 PM CST to December 11, 10:00 AM CST
Where
Langlade forecast zone
Reported by
COOP Observer
Coordinates
45.262, -89.072 (the zone’s center; the record gives no point)

The highest snowfall totals across Langlade County included 10.0 inches in Summit Lake, 9.0 inches in Post Lake, 8.6 inches in White Lake, and 7.5 inches in Antigo.

Winter Storm, Vilas

When
December 10, 4:00 PM CST to December 11, 10:00 AM CST
Where
Vilas forecast zone
Reported by
COOP Observer
Coordinates
46.053, -89.515 (the zone’s center; the record gives no point)

The highest snowfall totals across Vilas County included 11.0 inches in Arbor Vitae, 10.2 inches near Boulder Junction, and 10.1 inches near Saint Germain.

Winter Storm, Oneida

When
December 10, 4:00 PM CST to December 11, 10:00 AM CST
Where
Oneida forecast zone
Reported by
COOP Observer
Coordinates
45.706, -89.522 (the zone’s center; the record gives no point)

The highest snowfall totals across Oneida County included 14.0 inches in Monico, 11.0 inches near Rhinelander, and 10.5 inches in Minocqua as well as near Hazelhurst.

Winter Storm, Forest

When
December 10, 4:00 PM CST to December 11, 10:00 AM CST
Where
Forest forecast zone
Reported by
COOP Observer
Coordinates
45.667, -88.770 (the zone’s center; the record gives no point)

The highest snowfall total across Forest County included 7.9 inches near Argonne.

Winter Storm, Florence

When
December 10, 4:00 PM CST to December 11, 10:00 AM CST
Where
Florence forecast zone
Reported by
COOP Observer
Coordinates
45.848, -88.398 (the zone’s center; the record gives no point)

The highest snowfall total across Florence County included 13.0 inches near Spread Eagle.

Winter Storm, Northern Marinette

When
December 10, 4:00 PM CST to December 11, 10:00 AM CST
Where
Northern Marinette forecast zone
Reported by
COOP Observer
Coordinates
45.351, -88.002 (the zone’s center; the record gives no point)

The highest snowfall totals across northern Marinette County included 12.5 inches near Amberg and 9.0 inches near Athelstane.

Winter Storm, Southern Marinette

When
December 10, 6:00 PM CST to December 11, 9:00 AM CST
Where
Southern Marinette forecast zone
Reported by
COOP Observer
Coordinates
45.351, -88.002 (the zone’s center; the record gives no point)

The highest snowfall totals across southern Marinette County included 12.5 inches in Crivitz, 8.7 inches southwest of Athelstane, and 7.0 inches near Peshtigo.

Winter Storm, Southern Oconto

When
December 10, 6:00 PM CST to December 11, 9:00 AM CST
Where
Southern Oconto forecast zone
Reported by
COOP Observer
Coordinates
44.999, -88.221 (the zone’s center; the record gives no point)

The highest snowfall totals across southern Oconto County included 10.1 inches near Stiles, 8.0 inches in Pulaski, and 6.3 inches near Underhill.

Winter Storm, Northern Oconto

When
December 10, 6:00 PM CST to December 11, 9:00 AM CST
Where
Northern Oconto forecast zone
Reported by
COOP Observer
Coordinates
44.999, -88.221 (the zone’s center; the record gives no point)

The highest snowfall total across northern Oconto County included 8.6 inches near Mountain.

Winter Storm, Menominee

When
December 10, 6:00 PM CST to December 11, 9:00 AM CST
Where
Menominee forecast zone
Reported by
Unknown
Coordinates
45.004, -88.710 (the zone’s center; the record gives no point)

Six to ten inches of snow fall in Menominee County.

Winter Storm, Shawano

When
December 10, 6:00 PM CST to December 11, 9:00 AM CST
Where
Shawano forecast zone
Reported by
COOP Observer
Coordinates
44.789, -88.765 (the zone’s center; the record gives no point)

The highest snowfall totals across Shawano County included 10.4 inches near Pella, 10.0 inches near Shawano, and 7.5 inches near Bonduel.

Winter Storm, Outagamie

When
December 10, 6:00 PM CST to December 11, 9:00 AM CST
Where
Outagamie forecast zone
Reported by
COOP Observer
Coordinates
44.416, -88.465 (the zone’s center; the record gives no point)

The highest snowfall totals across Outagamie County included 9.5 inches near Shiocton and 7.3 inches near New London.

Winter Storm, Wood

When
December 10, 6:00 PM CST to December 11, 9:00 AM CST
Where
Wood forecast zone
Reported by
COOP Observer
Coordinates
44.455, -90.042 (the zone’s center; the record gives no point)

The highest snowfall totals across Wood County included 6.5 inches in Marshfield and 6.0 inches near Port Edwards.

Winter Storm, Portage

When
December 10, 6:00 PM CST to December 11, 9:00 AM CST
Where
Portage forecast zone
Reported by
COOP Observer
Coordinates
44.476, -89.501 (the zone’s center; the record gives no point)

The highest snowfall totals across Portage County included 7.3 inches in Stevens Point as well as near Amherst, 6.5 inches in Rosholt, and 6.4 inches in Plover.

Winter Storm, Waupaca

When
December 10, 6:00 PM CST to December 11, 9:00 AM CST
Where
Waupaca forecast zone
Reported by
COOP Observer
Coordinates
44.470, -88.965 (the zone’s center; the record gives no point)

The highest snowfall totals across Waupaca County included 10.5 inches in Iola, 7.8 inches in Scandinavia, and 6.5 inches in Clintonville.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2021Every state in 2021This day in weather historyWarnings in Wisconsin, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 989385, 989387, 989390, 989370, 989371, 989372, 989373, 989374, 989375, 989376, 989377, 989378, 989379, 989380, 989381, 989382, 989383.